Aspirin (acetylsalicylic acid) and other salicylates are present in many over-the-counter (OTC) drugs which are used as analgesics (pain relievers), antipyretics (for controlling fever), and anti-inflammatory medicines. Due to its antiplatelet effect, aspirin is prescribed in low doses for prevention of heart attack, stroke, and blood clot formation, and also after a heart attack to prevent future episodes of myocardial infarction. Gastrointestinal bleeding is one of the more serious side effects of aspirin use.
What is salicylate poisoning?
Salicylate poisoning is a potentially toxic level of salicylate in the blood which may be acute or chronic . It can occur in adults as well as children. The easy availability of the medicine is one of the reasons for aspirin being used for deliberate self-poisoning in adults. In young children, aspirin poisoning is usually accidental. Salicylate poisoning may also occur with ingestion of oil of wintergreen (methyl salicylate). Sometimes, extensive application of salicylic ointment to the skin (such as for wart removal) may cause salicylate poisoning. Read more on poisoning in general for information on other substances that may be responsible and mistaken for salicylate poisoning
Acute and Chronic Salicylate Poisoning
Acute salicylate or aspirin poisoning occurs with a large dose of salicylates and may be intentional or accidental. Young children are much more vulnerable to the toxic effects of salicylates than adults. Metabolic disturbances may be more drastic and coma is more likely to occur in children. Use of aspirin in children below 16 years of age may produce Reye’s syndrome, which is a potentially life-threatening complication. Keeping this in mind, aspirin is not prescribed for children anymore, which has greatly reduced the chances of aspirin toxicity in them. Switching to child-proof containers has also helped in prevention of accidental poisoning in children.
Chronic aspirin poisoning may occur due to accumulation of salicylate in the body, particularly in the elderly or those with reduced renal function. Inadvertent overdose is common in the elderly. This may occur due to an excess dose being taken over a long time or because of slow and incomplete metabolism and excretion of the drug from the body. Concomitant use of different salicylate preparations can also cause chronic toxicity. Chronic salicylate poisoning is often difficult to diagnose and may be confused with other conditions such as diabetic ketoacidosis, myocardial infarction, cardiac failure, stroke, or delirium.
Dose for Salicylate Toxicity
Aspirin can be ingested in the form of tablets or liquids. The effects of aspirin are dose-related. Ingestion of aspirin at doses greater than 150, 250, and 500 mg/kg body weight can produce symptoms of mild, moderate, and severe poisoning respectively. In most children, ingestion of aspirin up to 100 mg/kg body weight may be tolerated without producing worrying symptoms, but if more than this has been taken serious complications are likely which will need immediate hospitalization of the child.
Signs and Symptoms of Salicylate (Aspirin) Poisoning
Features of salicylate poisoning may develop quite early and are dose related. Direct stimulation of the respiratory centers results in increased respiratory rate and hyperventilation. This causes initial respiratory alkalosis.
This may be followed by a compensatory respiratory alkalosis and metabolic acidosis in case of severe toxicity.
Depending on the severity of toxicity, the signs and symptoms may include :
- Tinnitus or ringing in the ears.
- Blurring of vision.
- Hyperventilation or rapid deep breathing.
- Epigastric pain.
- Petechiae (tiny red or purplish spots on the skin caused by bleeding under the skin).
- Subconjunctival hemorrhage.
- Hypotension or low blood pressure.
- Heart block.
- Pulmonary edema.
- Cerebral edema.
- Hyperthermia or elevated body temperature (read more on drug fever).
- Hyperglycemia (high blood sugar) or hypoglycemia (low blood sugar).
- Renal failure.
- Death – usually due to CNS depression and cardiovascular failure.
- Initially there is respiratory alkalosis.
- The outlook is bad when metabolic acidosis develops.
Management of Salicylate (Aspirin) Poisoning
The management of salicylate poisoning consists broadly of recognition of symptoms and identification of the toxin, general supportive measures, preventing further absorption, correction of acid-base abnormalities, and procedures for elimination of the poison. No specific antidote is available for salicylate poisoning.
- For acute salicylate poisoning, emergency management includes calling for an ambulance immediately, and taking care of the airway, breathing, and circulation (ABC). If the patient is unconscious, he should be placed in the semi-prone recovery position.
- Further management includes measuring the plasma salicylate concentration. This is of utmost importance in all cases of salicylate poisoning. It may be repeated after 2 hours since there is continuing absorption of the drug. The plasma salicylate level is best measured after 6 hours of aspirin ingestion since absorption of the drug may still be continuing, especially after severe overdose or when a staggered dose of the drug has been taken over a period of time.
- General supportive measures.
- Blood – besides salicylate level, also paracetamol level, complete blood count (CBC), glucose, liver function tests (LFT), bicarbonate.
- Correction of dehydration with intravenous fluids.
- Monitoring of urine output.
- Looking out for hypoglycemia.
- Activated charcoal may be given but is of unproven value.
- Gastric aspiration and lavage may be performed if a substantial amount of the drug has been taken within the last hour. In children, gastric lavage may be done even if 24 hours have elapsed since ingestion of the drug.
- Metabolic acidosis should be treated with intravenous sodium bicarbonate.
- Urinary alkalization or forced alkaline diuresis.
- Peritoneal dialysis.
- For chronic salicylate toxicity, recognition of the symptoms, withdrawal of the drug, and supportive measures are indicated.
- Renal function tests should be done to assess kidney damage.
- Regular screening for evidence of gastrointestinal bleeding.
- A psychiatric assessment should be done.
- Assessment of suicide risk is important.
- The patient may need to be referred to a psychiatrist.
Article reviewed by Dr. Greg. Last updated on December 3, 2011